Pennsylvania, 2023

Flash Flooding and Damaging Wind in Pennsylvania, July 9 to 10, 2023

July 9 to 10, 2023 · NWS PBZ · 9 events in 2 counties and zones

Rain during the morning of July 9th helped to saturate the ground, and additional thunderstorms in an anomalously high moisture environment during the early evening hours created flash flooding. Wayne and Shenango Townships in Lawrence County were particularly hard hit, with at least eight homes in these areas impacted by flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Rain during the morning of July 9th helped to saturate the ground, and additional thunderstorms in an anomalously high moisture environment during the early evening hours created flash flooding. Wayne and Shenango Townships in Lawrence County were particularly hard hit, with at least eight homes in these areas impacted by flooding. Many roads were also impacted. An isolated instance of wind damage was also noted in Beaver County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 9, 4:53 PM EST, 22 minutes earlier.

Area forecast discussion, Jul 9, 4:53 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
553 PM EDT Sun Jul 9 2023

.SYNOPSIS...
Showers will taper off through this evening as low pressure
shifts east of the region. Dry weather will return Monday with
temperature rising above seasonal averages by Tuesday.
Thunderstorm chances will increase Tuesday night through the
rest of the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A broken line of heavy showers and isolated thunder continues to
cross the area this evening with the cold front. Generally weak
forcing and a lack of strong shear have kept the severe threat
to a minimum. However, 90th+ percentile PWATs and slower storm
motion continue to present at least an isolated flash flooding
threat. Rain rates of 4 to 6 inches per hour (over shorter time
spans) have been observed with several of these deeper storms.
The rain gauge at our office recorded over 0.75" in about 10-15
minutes earlier in the evening. Still, most of these storms have
been moving just fast enough to preclude a flooding threat. Will
continue to monitor cell mergers and potential for training
storms as these cross the area through the evening hours.

The only change needed for the evening update was to nudge PoPs
with the latest CAM blended guidance. Otherwise, the forecast
remains on track.

Previous discussion...
With the upper trough axis positioned over northeast Ohio and
the mid- level jet shifting towards central PA, the upper Ohio
River Valley will experience afternoon showers with occasional
thunderstorms that diminish/shift east shortly after sunset.
Forcing via weak PVA and weak surface convergence is aiding
convective initiation, with enough insolation across eastern OH
to northwest PA to offer modest CAPE up to 1000 J/kg. The main
threat will be localized flash flooding given 90th+ percentile
PWATS and slow storm motion, but weak forcing and lack of
stronger shear to organize convection should keep probability of
occurrence low. In addition, the lower CAPE values and lack of
notable dry air aloft will help to minimize a threat for
damaging wind gusts.

Dry weather and subsidence will promote dry conditions overnight
as the upper trough axis continues its movement east of the
region. Though residual boundary layer moisture resulting in
cloud cover may limit fog formation, most other ingredients are
in place for morning fog development (light wind, cooling
temperature, abundant surface moisture with little dry
advection).

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Surface high pressure and height rises aloft will promote dry
weather and a warming trend Monday into Tuesday. Temperature
will rise above the daily average by Tuesday afternoon.

The first in a series of shortwaves within transient flow aloft
will approach the region Tuesday afternoon and evening. Models
favor the development of convection along a surface trough
across the northern Great Lakes, with the potential for it
dropping towards northwest PA by Tuesday night. Even if they
reach portions of northwest PA into eastern OH during the
overnight period, the probability favors rapid weakening as it
reaches the forecast area given the more stable environment and
loss of stronger jet ascent.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Wide variability in expected conditions are likely to continue
into Wednesday as ensembles fluctuate between a dry, warm
solution with high pressure to the southeast remaining more
staunch and a cooler, stormier solution with weak shortwave
passages within strengthening westerly flow (with likely notable
influence from evolution of prior day's convection).

A more notable pivot to a wetter and cooler period becomes more
probable Thursday into the weekend as ensembles favor broad
troughing across the eastern U.S. that has periodic shortwaves
traversing its base and creating shower and thunderstorm
chances. Variability in environmental conditions ahead of any
convective period remains to cloudy to note, but the active
pattern could at least offer one period with a severe and/or
flood threat.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
As the cold front continues its slow march eastward, scattered
showers and storms are popping up. Expect any impacts to be east
of ZZV. Highest probability of an airport getting hit is LBE
and DUJ before 23Z. Isolated thunder instances have prompted
the mention of -TSRA mentions based on observation trends.
Thunder risk will minimize beyound 00Z.

VFR weather carries until the predawn hours where depending on
how much clearing happens will determine if we see fog or
stratus. Given the last places to clear are DUJ, LBE, and MGW,
highest confidence for fog or stratus resides there. However,
LBE historically sees the least amount of IFR of our airports
and guidance is socking them in. Elsewhere low confidence, it
could range from VFR to IFR in the 7-13Z time window. Any
ceiling restrictions shall lift between 13-15Z owing to VFR and
scattered cirrus.

Northwest wind will be light less than 10kts.

.OUTLOOK...
Widespread VFR conditions are expected through Wed under high
pressure. Brief MVFR/IFR weather in thunderstorms are possible
Thursday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Frazier
NEAR TERM...Rackley/Frazier
SHORT TERM...Frazier
LONG TERM...Frazier
AVIATION...Milcarek/McMullen
Hazardous weather outlook, Jul 9, 12:55 PM EST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
155 PM EDT Sun Jul 9 2023

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-101800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
155 PM EDT Sun Jul 9 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Pittsburgh radar (KPBZ), 48 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Lawrence

When
July 9, 5:15 PM EST to July 10, 2:15 AM EST
Where
Lawrence County, 1.48 mi SSW of Wiegletown to 1.45 mi SSW of Wiegletown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.960, -80.280

Flooding was reported along Old Princetown Road.

Flash Flood, Lawrence

When
July 9, 5:20 PM EST to July 10, 2:15 AM EST
Where
Lawrence County, 1.25 mi ENE of Union Vly to 1.44 mi ENE of Union Vly
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.940, -80.310

Union Valley Road at Old Pittsburgh Road was closed due to flooding.

Flash Flood, Lawrence

When
July 9, 5:30 PM EST to July 10, 2:15 AM EST
Where
Lawrence County, 1.09 mi NNE of Energy to 0.76 mi N of Energy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.944, -80.259

Water was reported to be over Center Church Road at Hell Run. A couple of ponds overflowed and temporarily merged into one.

Flash Flood, Lawrence

When
July 9, 6:00 PM EST to July 10, 2:15 AM EST
Where
Lawrence County, 1.71 mi WSW of Duck Run to 1.43 mi WSW of Duck Run
Cause
Heavy Rain
Reported by
Local Official
Coordinates
40.910, -80.300

Portions of Upper Boyd School Road and Vinegar Valley Road were flooded.

Flash Flood, Lawrence

When
July 9, 6:00 PM EST to July 10, 2:15 AM EST
Where
Lawrence County, 1.48 mi SSE of Union Vly to 1.33 mi SE of Union Vly
Cause
Heavy Rain
Reported by
Local Official
Coordinates
40.910, -80.320

Snake Run flooded over its banks, covering a portion of Snake Run Road.

Flash Flood, Lawrence

When
July 9, 6:00 PM EST to July 10, 2:15 AM EST
Where
Lawrence County, 1.07 mi NW of Energy to 1.04 mi NW of Energy
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
40.942, -80.283

A building near the intersection of Route 65 and Rose Stop Road was partially under water.

Thunderstorm Wind, Beaver

When
July 9, 6:03 PM EST
Where
Beaver County, 0.87 mi SE of Five Pts
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
40.560, -80.260

An apple tree was uprooted on Buseman Avenue, and a tree fell on a home on Clearview Avenue.

Flash Flood, Lawrence

When
July 9, 6:08 PM EST to July 10, 2:15 AM EST
Where
Lawrence County, 1.03 mi WNW of Union Vly to 1.08 mi NNE of Union Vly
Cause
Heavy Rain
Reported by
Local Official
Coordinates
40.936, -80.348

The entirety of Union Valley Road was closed due to flooding along McKee Run.

Flash Flood, Lawrence

When
July 9, 7:00 PM EST to July 10, 2:00 AM EST
Where
Lawrence County, 1.18 mi S of New Castle Jct to 1.11 mi E of Irish Ripple
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
40.953, -80.347

Three to five inches of rain fell in southwest Lawrence over a 3 hour period. At least eight homes were impacted by flooding in Wayne and Shenango Townships. Numerous roads were closed in the area and several water rescues from houses and cars were performed by local firefighters. The most significant damage in Shenango Township occurred around Union Valley, Snake Run, and Lower Boyd School Roads, the latter of which was undermined, creating damage to the asphalt. Roads impacted in Wayne Township included Shenango Stop, Union Valley, Snake Run, Chewton-West Pittsburg, Fletcher Hill, Boyd School, Lower Boyd School, Old Pittsburgh, and Union Valley Roads. McKee Run was reported to overflow its banks.

The Lawrence County Commissioners issued a disaster declaration for the entire county, with the Shenango and Wayne Township supervisors adopting similar measures for their respective municipalities.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121451, 1121453, 1121456, 1121458, 1121498, 1121502, 1121507, 1121512, 1127577.